Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 101, NWS State College, PA

June 30, 2024Lancaster County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 30, 2024, 4:31 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2024, 4:31 PM EDT (20:31 UTC)
Expired
Jun 30, 2024, 5:15 PM EDT
In force
44 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lancaster County, PA, York County, PA

The radar

The Dover AFB radar (KDOX), 128 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 4:32 PM EDTTSTM WND DMG3 Sse Columbia, PATrees down on wires off of Penn Street.
Jun 30, 4:48 PM EDTTSTM WND DMG2 N Safe Harbor, PATrees down on wires along Safe Harbor Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 11:09 AM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2024-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2024-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
958 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

678 
WUUS51 KCTP 302031
SVRCTP
PAC071-133-302115-
/O.NEW.KCTP.SV.W.0101.240630T2031Z-240630T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
431 PM EDT Sun Jun 30 2024

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lancaster County in south central Pennsylvania...
  East central York County in south central Pennsylvania...

* Until 515 PM EDT.

* At 431 PM EDT, a severe thunderstorm was located over Columbia,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lancaster, Columbia, Millersville, Willow Street, Paradise,
  Strasburg, Mountville, Quarryville, Gap, Windsor, Wakefield, and
  Brogue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay inside a well built structure and keep away from windows.

&&

LAT...LON 3990 7659 4004 7651 4003 7595 3996 7599
      3987 7599 3987 7600 3985 7602 3981 7603
      3980 7605 3976 7606 3976 7608 3973 7610
      3974 7611 3972 7614 3972 7621
TIME...MOT...LOC 2031Z 280DEG 27KT 3997 7646 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dangelo
1 follow-up statement
012 
WWUS51 KCTP 302105
SVSCTP

Severe Weather Statement
National Weather Service State College PA
505 PM EDT Sun Jun 30 2024

PAC133-302115-
/O.CAN.KCTP.SV.W.0101.000000T0000Z-240630T2115Z/
York PA-
505 PM EDT Sun Jun 30 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YORK COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Pennsylvania.

&&

LAT...LON 3973 7624 3987 7638 3990 7638 3998 7608
      3997 7599 3993 7600 3987 7599 3987 7600
      3976 7606 3976 7608 3973 7610 3974 7611
      3972 7614
TIME...MOT...LOC 2105Z 290DEG 30KT 3988 7603 

$$

PAC071-302115-
/O.CON.KCTP.SV.W.0101.000000T0000Z-240630T2115Z/
Lancaster PA-
505 PM EDT Sun Jun 30 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN LANCASTER COUNTY...

At 505 PM EDT, a severe thunderstorm was located over Homeville,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Quarryville, Wakefield, Holtwood, Smithville, Christiana, Georgetown,
Kirkwood, Little Britain, Buck, Peach Bottom, and Rawlinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay inside a well built structure and keep away from windows.

&&

LAT...LON 3973 7624 3987 7638 3990 7638 3998 7608
      3997 7599 3993 7600 3987 7599 3987 7600
      3976 7606 3976 7608 3973 7610 3974 7611
      3972 7614
TIME...MOT...LOC 2105Z 290DEG 30KT 3988 7603 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:34 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 30, 2:34 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service State College PA
234 PM EDT Sun Jun 30 2024

.SYNOPSIS...
A cold front will push across south-central Pennsylvania
accompanied by scattered showers and thunderstorms. Severe
thunderstorms are possible, mainly east of I-99. A large high
pressure system will build into the region tonight and Monday,
followed by a dying cold front pushing in from the Great Lakes
and stalling out over the area by the middle of next week.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
Severe to near-severe storms are just ahead of the real dry air
and front. While small showers will pop up on the front over the
next few hours, these will be passing over already-cooled sfcs.
Have started to trim the watch off as the storms move to the
south. CAPE is reaching near 2500 in the sun to the south of the
line of storms. But, there isn't much convergence with the
hodographs nearly straight lines over the wrn half of the CWA,
now. We should start to see cells over the SErn half of the area
in advance of the main line, and these may have a little
directional shear. All the storms should be off to the SE of the
area around 6-7PM, right around or slightly before ending time
of the watch.

Wind is gusting into the 20s as the dry air invades and temps
have even dropped a little in the NW, and significantly over wrn
NY where JHW is into the 50s with help from the clouds
thickening there.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM MONDAY/...
The wind should stay up at least 5KT thru the night everywhere.
Cloud cover should expand a little into the rest of the
Alleghenies early tonight. The dewpoints will be dropping to
45-50F thru the night NW and 50-53F in the SE. Refreshing. Not
much clearing is expected for the wrn highlands, either, so fog
is not a real concern. Mins will be about 50F in the west with a
spot or two in the u40s.

High pressure builds in over the next 30 hrs. Mon should be
sunny after the clouds in the NW dissipate (for the most part).
Wind continues to veer to the N and the dewpoints should drop
even more in the deepest mixing of the day. Td in the m40s
should be common in the wrn half of the CWA in the aftn.

Monday night should be foggy in the nrn and central valleys
despite the dewpoints in the 40s as the air temp should get a
bit lower than the river/creek water temps. Otherwise, light/no
wind under the center of the 1025 high pressure area will help
temps down into the m40s to l50s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Canadian high pressure builds to southern Ontario by Monday
night, bringing a fair and cool night with the high moving
directly overhead. This will result in efficient radiational
cooling and min temps several degrees below normal. Fair and
warmer weather is expected Tuesday into at least the first half
of Wednesday, as upper level ridging builds over the state and
surface high drifts offshore.

All medium range guidance tracks a weakening shortwave well
north of PA late Wednesday into Thursday. The dying cold front
is likely to sag into the state Thursday and stall out in the
vicinity of PA through Friday. Falling heights/surging low level
moisture ahead of the front could support scattered convection
as early as Wednesday afternoon over the northwest half of PA.
However, a better chance of showers/tsra areawide will come
with the arrival of the front Thu into Friday. Early best guess
of late week rainfall based on ensemble plumes ranges from 0.25
to 0.75 inches, with the highest amounts over the N Mtns and
least in the south.

Heat and humidity should peak ahead of the front Wed-Thu.
Ensemble mean 850mb temps surging to near 20C indicate max temps
could reach the low to perhaps mid 90s in the Lower Susq Valley
Thursday, with high humidity pushing heat indices into the mid
and upper 90s. Ensemble plumes suggest slightly cooler daytime
temps late week, due to more clouds/showers. However, high pwats
in the vicinity of the stalling front should result in muggy
nights and above normal min temps the entire second half of next
week.

Models begin to diverge as we head into the weekend. Most
guidance suggests that rain chances stick around through at
least Saturday as another cold front approaches the area.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Cold front creeping southeast this afternoon, with broken line
of showers and storms just ahead of the front. A few storms
on the strong to severe side, but rather warm aloft has resulted
in limited storms so far. Thus using a TEMPO group for storms.

Winds will continue to pick up some this afternoon, as the
colder air starts to work into the area.

Main thing later tonight will be a period of lower clouds,
mainly across the north and west, but perhaps into the ridge,
valley locations as well. Much less likely to see lower CIGS
across the far southeast.

Any lower CIGS burn off rather fast on Monday morning, and winds
pick up. This based on a very dry airmass working into the area.

Both Monday and Tuesday look dry.

Outlook...

Tue...Dry weather with VFR conditions.

Wed...PM TSRA moving across from W-E.

Thu-Fri..A chance of showers and storms.

&&

.CLIMATE...
At the Altoona Airport, a daily record rainfall of 0.77 inches
was set on Sat, Jun 29. This total breaks the old record of
0.53 inches set back in 1972.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...DeVoir/Bauco
AVIATION...Martin
CLIMATE...Evans/Steinbugl
Hazardous weather outlook, Jun 30, 3:16 PM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
316 PM EDT Sun Jun 30 2024

PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053-
011930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
316 PM EDT Sun Jun 30 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather from the
earlier storms.

PAZ035-036-056>059-063>066-011930-
Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
316 PM EDT Sun Jun 30 2024

...SEVERE THUNDERSTORM WATCH 489 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ033-034-011930-
Somerset-Bedford-
316 PM EDT Sun Jun 30 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to locally severe thunderstorms with gusty winds and small
hail are possible this afternoon as a cold front crosses central
Pennsylvania.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Jun 30, 3:20 PM EDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
320 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Hail             2 ESE Mount Gretna      40.24N 76.44W
06/30/2024  M0.70 Inch       Lebanon            PA   Public

            Dime size hail north of the Turnpike near
            Schaefferstown.

&&
Local storm report, Jun 30, 3:51 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
351 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     Tstm Wnd Dmg     Brickerville            40.22N 76.29W
06/30/2024                   Lancaster          PA   Broadcast Media

            Large tree down across Hopeland Road.

&&
Local storm report, Jun 30, 3:52 PM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
352 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Hail             Brickerville            40.23N 76.29W
06/30/2024  M1.00 Inch       Lancaster          PA   Broadcast Media

            Quarter size hail in Brickerville.

&&
Special weather statement, Jun 30, 4:12 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
412 PM EDT Sun Jun 30 2024

PAZ065-302030-
York PA-
412 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL YORK COUNTY
THROUGH 430 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parkville, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shrewsbury, Railroad, and Glenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Pennsylvania.

&&

LAT...LON 3979 7685 3972 7656 3972 7690
TIME...MOT...LOC 2012Z 291DEG 20KT 3972 7682

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KF
Special weather statement, Jun 30, 4:12 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
412 PM EDT Sun Jun 30 2024

PAZ065-066-302115-
Lancaster PA-York PA-
412 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LANCASTER AND CENTRAL
YORK COUNTIES THROUGH 515 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
York, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lancaster, York, Columbia, Millersville, Willow Street, Red Lion, New
Holland, Spry, East Petersburg, Dallastown, East York, Leola,
Stonybrook-Wilshire, Paradise, Salunga-Landisville, Maytown, Tyler
Run-Queens Gate, Strasburg, Mountville, and Hallam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Pennsylvania.

&&

LAT...LON 3990 7670 4008 7671 4011 7605 3984 7606
TIME...MOT...LOC 2012Z 262DEG 26KT 4000 7662

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Martin
Local storm report, Jun 30, 4:17 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
417 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     Tstm Wnd Dmg     2 SSE Ferndale          40.75N 76.56W
06/30/2024                   Northumberland     PA   Utility Company

            Trees down on wires off of Upper Road.

&&

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:26 PM EDTSpecial Weather StatementCTPAdams34 min
Jun 30, 11:52 AM EDTSpecial Weather StatementCTPSullivan23 min
Jun 30, 12:08 PM EDTSpecial Weather StatementCTPCentre37 min
Jun 30, 12:27 PM EDTSpecial Weather StatementCTPSullivan33 min
Jun 30, 12:31 PM EDTSpecial Weather StatementCTPCentre29 min
Jun 30, 12:43 PM EDTSevere Thunderstorm WarningCTPColumbia17 min
Jun 30, 12:55 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Mifflin, Snyder, Union35 min
Jun 30, 1:00 PM EDTSpecial Weather StatementCTPCentre30 min
Jun 30, 1:07 PM EDTSevere Thunderstorm WarningCTPCentre, Juniata, Mifflin, Snyder, Union26 min
Jun 30, 1:30 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Snyder, Union45 min
Jun 30, 2:00 PM EDTSpecial Weather StatementCTPNorthumberland15 min
Jun 30, 2:14 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland, Schuylkill31 min
Jun 30, 2:44 PM EDTSpecial Weather StatementCTPSchuylkill31 min
Jun 30, 2:47 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon43 min
Jun 30, 3:22 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon38 min
Jun 30, 4:12 PM EDTSpecial Weather StatementCTPYork18 min
Jun 30, 4:12 PM EDTSpecial Weather StatementCTPLancaster63 min
Jun 30, 4:55 PM EDTSpecial Weather StatementCTPLebanon20 min
Jun 30, 6:43 PM EDTSpecial Weather StatementCTPLancaster32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.